Georgia, 2014Wildfire in Georgia, May 8, 2014
May 8, 2014 · NWS FFC · 1 event in 1 county or zone
Dry high pressure continued across the Southeast with above-normal temperatures. Moisture was on the increase ahead of an approaching front, keeping dangerous fire weather conditions at bay, but a wildfire was still able to develop in north Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry high pressure continued across the Southeast with above-normal temperatures. Moisture was on the increase ahead of an approaching front, keeping dangerous fire weather conditions at bay, but a wildfire was still able to develop in north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 8, 12:20 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 8, 12:20 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
120 PM EDT THU MAY 8 2014
.PREV DISCUSSION... /ISSUED 936 AM EDT THU MAY 8 2014/
UPDATE...
NO SIGNIFICANT CHANGES TO THE FORECAST TODAY WITH ABUNDANT
SUNSHINE EXPECTED. FORECAST HIGH TEMPERATURES RUNNING 5-10 DEGREES
ABOVE NORMAL WITH AHN CLOSE TO THAT 10 DEGREE DEPARTURE.
BDL
PREV DISCUSSION... /ISSUED 727 AM EDT THU MAY 8 2014/
SHORT TERM /TODAY THROUGH FRIDAY/...
WE GET ONE MORE DAY OF QUIET WEATHER TODAY WITH TEMPERATURES
CLIMBING AGAIN TO WELL ABOVE NORMAL LEVELS. RIDGE AMPLITUDE
CONTINUES TO INCREASE OVER THE EASTERN THIRD OF THE COUNTRY AS A
DEEP TROUGH LIFTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS.
ATTENDANT COLD FRONT WILL CONTINUE PUSHING ACROSS THE PLAINS INTO
THE MISSISSIPPI RIVER VALLEY TODAY. WE START TO SEE AN INCREASE IN
MID-LEVEL MOISTURE THIS EVENING AROUND THE WESTERN EDGE OF THE 850MB
HIGH CENTERED OFF THE SOUTHEAST COAST...WITH CORRESPONDING INCREASE
IN CLOUD COVER TONIGHT. TEMPS ON FRIDAY WILL BE HIGHLY DEPENDENT ON
EARLY DAY INSOLATION...OR LACK THEREOF...BUT FOR NOW DO EXPECT
FRIDAY HIGHS TO BE AT LEAST A FEW DEGREES COOLER THAN THOSE TODAY.
BY THE END OF THE SHORT TERM...THE FRONT IS APPROACHING THE AREA AND
HAVE BROUGHT POPS INTO NORTHWEST GEORGIA JUST BEFORE 18Z...WITH
CHANCE POPS DOWN TO ATLANTA AND ATHENS BY THE END OF THE PERIOD. WPC
GUIDANCE BRINGS BETWEEN 0.1-0.25 INCHES TO NORTHWEST GEORGIA THROUGH
00Z SATURDAY SO NOT MUCH TO WRITE HOME ABOUT BUT ENOUGH TO INTRODUCE
LIKELY POPS EXTREME NORTHWEST. CAPE IS ON THE LOW END /LESS THAN 500
J/KG/ BUT ENOUGH TO WARRANT KEEPING THUNDER MENTION IN FOR FRIDAY
AFTERNOON/EVENING...BUT LIMITED WORDING TO CHANCE.
TDP
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LONG RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT AND CONTINUE TO SHOW
A SERIES OF UPPER SHORT WAVES TRACKING ACROSS THE OHIO AND TN VALLEYS
FRIDAY AND SATURDAY. THIS SHORT WAVE ENERGY IS EXPECTED TO INTERACT
WITH A DEEP/MOIST SOUTHERLY FLOW TO PRODUCE AT LEAST SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO MAINLY NORTH GA BY FRIDAY
AFTERNOON AND EVENING... THEN SPREADING ACROSS MUCH OF THE
FORECAST AREA INTO EARLY SATURDAY. MODELS ARE BEGINNING TO SUGGEST
DIMINISHING RAIN CHANCES BY MID-LATE SATURDAY AFTERNOON AND/OR EARLY
EVENING AS THE UPPER SHORT WAVE ENERGY LIFTS TO THE NE. STILL SOME
UNCERTAINTY ON TIMING AND STRENGTH OF THESE DISTURBANCES... AND
WITH MODELS SHOWING 800-1200 J/KG OF SBCAPE DURING MAX HEATING ON
SATURDAY... WILL CONTINUE TO WORD FOR A CHANCE OF THUNDERSTORMS.
HOWEVER... MODEST SHEAR VALUES AND DIMINISHING UPPER SUPPORT
SUGGEST JUST A GENERAL THUNDERSTORM THREAT AT THIS TIME... WHICH
IS ALSO SUPPORTED BY THE LATEST SPC DAY THREE OUTLOOK FOR SATURDAY.
SUNDAY AND MONDAY LOOK FAIRLY DRY... WITH ONLY A SLIGHT CHANCE OF
CONVECTION... AS HIGH PRESSURE BUILDS FROM THE EAST IN RESPONSE
TO A DEEPENING LONG-WAVE TROUGH ACROSS THE WESTERN STATES. AT THIS
TIME... MODELS SHOW THIS STORM SYSTEM KICKING EAST ON TUESDAY AND
DRAGGING A COLD FRONT ACROSS THE STATE TUESDAY NIGHT AND WEDNESDAY
OF NEXT WEEK. THIS SYSTEM HAS A POTENTIAL OF PRODUCING STRONG STORMS
ALONG AND AHEAD OF THE FRONTAL SYSTEM... ESPECIALLY IF THE FRONT
PUSHES INTO THE AREA DURING DAYTIME HEATING ON WEDNESDAY. WILL
CONTINUE TO MONITOR LATER MODEL RUNS CLOSELY. ALL INTEREST SHOULD
STAY ABREAST OF LATER FORECAST CONCERNING THIS SYSTEM. 39
&&
.AVIATION...
18Z UPDATE...
MAINLY SCT-BKN 5000-6000 FT CU THIS AFTERNOON DIMINISHING AROUND SUNDOWN.
VFR CONDITIONS THROUGH THE OVERNIGHT EXCEPT FOR PATCHY MVFR LATE
NIGHT FOG. SURFACE WINDS SSW 10 KTS OR LESS WITH SOME GUSTS TO 20
KTS DIMINISHING WITH SUNDOWN. WIND DIRECTION AT ATL WILL VARY
160-200 WHEN THE WIND SPEEDS SUBSIDE.
//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON WIND DIRECTION THROUGH THE OVERNIGHT.
MEDIUM CONFIDENCE ON CEILINGS INTO THE OVERNIGHT.
HIGH CONFIDENCE REMAINING ELEMENTS THROUGH THE OVERNIGHT.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 90 63 87 63 / 0 0 30 40
ATLANTA 86 66 83 63 / 0 5 30 50
BLAIRSVILLE 84 57 78 59 / 0 5 40 70
CARTERSVILLE 86 61 83 63 / 0 5 40 60
COLUMBUS 88 65 86 65 / 0 0 20 40
GAINESVILLE 86 64 83 62 / 0 0 40 60
MACON 89 61 87 64 / 0 0 10 20
ROME 87 61 83 64 / 0 5 50 70
PEACHTREE CITY 87 58 84 62 / 0 0 30 40
VIDALIA 90 65 89 66 / 0 0 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....01
AVIATION...BDL
Hazardous weather outlook, May 8, 3:26 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 AM EDT THU MAY 8 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
426 AM EDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
DISCUSSION...
A SERIES OF DISTURBANCES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MAINLY NORTH GEORGIA ON FRIDAY...THEN NORTH AND
CENTRAL GEORGIA ON SATURDAY. THERE IS A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS ON SUNDAY AND MONDAY. A STRONG STORM SYSTEM AND
ASSOCIATED COLD FRONT WILL PUSH INTO THE STATE TUESDAY NIGHT AND
WEDNESDAY OF NEXT WEEK... BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS. THIS SYSTEM HAS THE POTENTIAL FOR STRONG STORMS...
SO PLEASE STAY TUNED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Murray
- When
- May 8, 1:36 PM EST to 5:02 PM EST
- Where
- Murray forecast zone
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Tiger Tail burned 2 acres and resulted in $2400 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511187.